Alert archive / Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 3, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 10, 2001, 8:20 PM EDT for Carroll County, City of Galax, Virginia. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 10, 2001, 8:20 PM EDT (00:20 UTC)
- Expired
- Apr 10, 2001, 9:15 PM EDT
- In force
- 55 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Carroll County, VA, City of Galax, VA
The radar
The Roanoke radar (KFCX), 61 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 245 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 2451 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 110019 SVRRNK VAC035-640-110115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 820 PM EDT TUE APR 10 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GALAX IN VIRGINIA... CARROLL COUNTY IN VIRGINIA... * UNTIL 915 PM EDT. * AT 820 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTZH OF FRIES...MOVING EAST AT 25 MPH. SOME LOCATIONS THREATENED THROUGH 915 PM EDT INCLUDE GALAX CITY... HILLSVILLE... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. .END 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 3:00 PM EDT, 5 hours 20 minutes earlier.
Area forecast discussion, Apr 10, 3:00 PM EDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 300 PM EDT TUE APR 10 2001 FOCUS CONTS TO BE ACROSS THE NORTHERN PART OF THE FA WITH ETA AND AVN CONTINUING TO PRODUCE PLENTY OF QPF TNGT AND TMRW. GOOD ISENTROPIC LIFT DEVELOPING OVERNIGHT AS BACKDOOR FRONT PUSHES INTO THE FA. WILL KEEP 50 POPS ACROSS THE NORTH WITH TSTMS TRANSITIONING TO SHOWERS AS MORE STABLE AIRMASS PUSHES IN LATE TNGT...30 POPS IN THE SOUTH. WILL GO SOMEWHAT COOLER THAN MOS FOR TMRW IN THE NE THIRD. IF THERE IS SIGNIFICANT RAIN TNGT IN THE NORTH...LOW CLOUDS AND FOG COULD BE SOCKED IN ALL DAY. WILL KEEP POPS 40S NORTH-30S SOUTH FOR TMRW. WILL LEAVE POPS OUT FOR TMRW NIGHT IN HOPES THAT DEEP MOISTR AND SUPPORT WILL LIFT TO OUR NORTH. CHC POPS MAKE A RETURN THURSDAY DURING THE DAY AS WEAKENING FRONT SLUMPS DOWN ACROSS THE AREA. FCSTID = 9 ROA 57 72 58 84 / 50 40 10 30 LYH 54 70 56 82 / 50 40 10 30 DAN 57 75 60 85 / 40 40 10 30 BLF 60 75 59 76 / 40 30 10 30 LWB 54 72 54 76 / 50 40 10 30 BCB 56 75 56 76 / 40 30 10 30 TNB 58 79 55 78 / 30 30 10 30 .RNK... NC...NONE. VA...NONE. WV...NONE.
In the hours before
Local storm report, Apr 10, 6:15 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
615 PM EDT TUE APR 10 2001
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
*
615 PM 10 E INDEPENDENCE VA 1 INCH HAIL
CARROLL
BSLocal storm report, Apr 10, 7:00 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
700 PM EDT TUE APR 10 2001
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
637PM GALAX CITY VA 1.5 INCH HAIL
CARROLL BY SPOTTER
655PM GALAX CITY VA 1.25 INCH HAIL
CARROLL BY POLICE
JWLocal storm report, Apr 10, 7:15 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
715 PM EDT TUE APR 10 2001 ...CORRECTION...
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0637 PM GALAX CITY VA 1.5 INCH HAIL
04/10/01 CARROLL BY SPOTTER
0655 PM GALAX CITY VA 1.25 INCH HAIL
04/10/01 CARROLL BY POLICE
JWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 8:02 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 43 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.